Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 1:18 AM EDT for Barry County, Eaton County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:18 AM EDT (05:18 UTC)
- Expired
- Jul 21, 2003, 2:15 AM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Barry County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 12:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 210518
SVRGRR
MIC015-045-210615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
118 AM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 215 AM EDT
* AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES EAST OF FREEPORT...OR ABOUT 9 MILES
NORTH OF HASTINGS...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOODLAND AROUND 125 AM EDT
WOODBURY AROUND 130 AM EDT
SUNFIELD AROUND 135 AM EDT
VERMONTVILLE AROUND 145 AM EDT
GRESHAM AROUND 155 AM EDT
CHARLOTTE AROUND 205 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4276 8498 4265 8463 4244 8463 4245 8485
4278 8542
$$
JK RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:53 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 7:53 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 753 PM EDT SUN JUL 20 2003 WERE GOING TO ISSUE A QUICK ZONE UPDATE TO INCLUDE MENTION OF THE SEVERE THUNDERSTORM WATCH WHICH IS NOW IN EFFECT FOR OUR ENTIRE CWA UNTIL 1 AM EDT MONDAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS OUR CWA THROUGH THE NIGHT AS THE MAIN SFC LOW NEAR GRB DEEPENS AND MOVES ACROSS LWR MI. DEW POINTS HAVE CLIMBED INTO THE LOWER 70S ACROSS MUCH OF OUR CWA EARLY THIS EVENING SOUTH OF THE WARM FRONT. SEVERAL IMPULSES OF UPPER ENERGY WILL CONTINUE TO TRIGGER ADDITIONAL TSTORM DEVELOPMENT THROUGH THE NIGHT. LAURENS .GRR...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF OUR CWA UNTIL 1 AM EDT MONDAY.
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 12 hours 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM TAKES SHAPE ACROSS THE MIDWEST. THUNDERSTORMS THAT DEVELOP WILL MOVE SOUTHEAST AT 35 TO 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO 93
In the hours before
Special weather statement, Jul 20, 7:52 PM EDT, 5 hours 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT SUN JUL 20 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 100 AM
EDT MONDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
RGLocal storm report, Jul 20, 8:00 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0800 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 5 SW MARSHALL MI WIND DAMAGE
07/20/03 CALHOUN NUMEROUS TREES UPROOTED OR
SNAPPED OFF NEAR 13 MILE
AND F DRIVE
0250 PM 5 SW MARSHALL MI WIND DAMAGE
07/20/03 CALHOUN LARGE 2 STORY HOME PUSHED
OFF OF FOUNDATION. A
COUPLE OF OUTBUILDINGS
LEVELLED.
0250 PM 5 SW MARSHALL MI WIND DAMAGE
07/20/03 CALHOUN HOUSE PARTIALLY LOST ROOF.
2 CAR GARAGE DESTROYED.
0140 PM 4 SW HASTINGS MI WIND DAMAGE
07/20/03 BARRY NUMEROUS TREES DOWN
0140 PM DELTON MI WIND DAMAGE
07/20/03 BARRY NUMEROUS TREES DOWN
RGSpecial weather statement, Jul 21, 12:55 AM EDT, 23 minutes before
MIZ056>059-064>067-071>074-211000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT MON JUL 21 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 AM EDT MONDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 55 min |
| Jul 20, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 49 min |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 21, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 52 min |
| Jul 21, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 25 min |
| Jul 21, 2:36 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 54 min |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 57 min |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.